Duke Mathematical Journal

Hodge theory and derived categories of cubic fourfolds

Nicolas Addington and Richard Thomas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Cubic fourfolds behave in many ways like K3 surfaces. Certain cubics—conjecturally, the ones that are rational—have specific K3 surfaces associated to them geometrically. Hassett has studied cubics with K3 surfaces associated to them at the level of Hodge theory, and Kuznetsov has studied cubics with K3 surfaces associated to them at the level of derived categories.

These two notions of having an associated K3 surface should coincide. We prove that they coincide generically: Hassett’s cubics form a countable union of irreducible Noether–Lefschetz divisors in moduli space, and we show that Kuznetsov’s cubics are a dense subset of these, forming a nonempty, Zariski-open subset in each divisor.

Article information

Duke Math. J., Volume 163, Number 10 (2014), 1885-1927.

First available in Project Euclid: 8 July 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14F05: Sheaves, derived categories of sheaves and related constructions [See also 14H60, 14J60, 18F20, 32Lxx, 46M20]
Secondary: 14J35: $4$-folds 14J10: Families, moduli, classification: algebraic theory 14J28: $K3$ surfaces and Enriques surfaces


Addington, Nicolas; Thomas, Richard. Hodge theory and derived categories of cubic fourfolds. Duke Math. J. 163 (2014), no. 10, 1885--1927. doi:10.1215/00127094-2738639. https://projecteuclid.org/euclid.dmj/1404824304

Export citation


  • [1] D. Arinkin, J. Block, and T. Pantev, ∗-Quantizations of Fourier-Mukai transforms, Geom. Funct. Anal. 23 (2013), 1403–1482.
  • [2] M. F. Atiyah and F. Hirzebruch, Vector bundles and homogeneous spaces, Proc. Sympos. Pure Math. 3, Amer. Math. Soc., Providence, 1961, 7–38.
  • [3] M. F. Atiyah and F. Hirzebruch, The Riemann-Roch theorem for analytic embeddings, Topology 1 (1962), 151–166.
  • [4] A. Auel, M. Bernardara, M. Bolognesi, and A. Várilly-Alvarado, Cubic fourfolds containing a plane and a quintic del Pezzo surface, Algebraic Geom. 2 (2014), 181–193.
  • [5] W. A. Baily Jr. and A. Borel, Compactification of arithmetic quotients of bounded symmetric domains, Ann. of Math. (2) 84 (1966), 442–528.
  • [6] A. Baker, A Concise Introduction to the Theory of Numbers, Cambridge Univ. Press, Cambridge, 1984.
  • [7] M. Ballard, D. Favero, and L. Katzarkov, Orlov spectra: Bounds and gaps, Invent. Math. 189 (2012), 359–430.
  • [8] A. Beauville, J.-P. Bourguignon, and M. Demazure, Géométrie des surfaces K3: Modules et périodes, Astérisque 126, Soc. Math. France, Paris, 1985.
  • [9] A. Beauville and R. Donagi, La variété des droites d’une hypersurface cubique de dimension 4, C. R. Acad. Sci. Paris Sér. I Math. 301 (1985), 703–706.
  • [10] S. Bloch, Semi-regularity and de Rham cohomology, Invent. Math. 17 (1972), 51–66.
  • [11] A. Bondal and M. van den Bergh, Generators and representability of functors in commutative and noncommutative geometry, Mosc. Math. J. 3 (2003), 1–36, 258.
  • [12] R.-O. Buchweitz and H. Flenner, The global decomposition theorem for Hochschild (co-)homology of singular spaces via the Atiyah-Chern character, Adv. Math. 217 (2008), 243–281.
  • [13] D. Calaque, C. Rossi, and M. Van den Bergh, Căldăraru’s conjecture and Tsygan’s formality, Ann. of Math. (2) 176 (2012), 865–923.
  • [14] D. Calaque and M. van den Bergh, Hochschild cohomology and Atiyah classes, Adv. Math. 224 (2010), 1839–1889.
  • [15] A. Căldăraru, The Mukai pairing, I: The Hochschild structure, preprint, arXiv:math/0308079.
  • [16] A. Căldăraru, The Mukai pairing, II: The Hochschild-Kostant-Rosenberg isomorphism, Adv. Math. 194 (2005), 34–66.
  • [17] C. H. Clemens and P. A. Griffiths, The intermediate Jacobian of the cubic threefold, Ann. of Math. (2) 95 (1972), 281–356.
  • [18] D. A. Cox, Primes of the Form $x^{2}+ny^{2}$, Wiley, New York, 1989.
  • [19] B. Hassett, Some rational cubic fourfolds, J. Algebraic Geom. 8 (1999), 103–114.
  • [20] B. Hassett, Special cubic fourfolds, Compositio Math. 120 (2000), 1–23.
  • [21] D. Huybrechts, Fourier-Mukai Transforms in Algebraic Geometry, Oxford Math. Monogr., Oxford Univ. Press, Oxford, 2006.
  • [22] D. Huybrechts, Complex and real multiplication for K3 surfaces, lecture notes, GAeL–Géométrie Algébrique en Liberté, Aranjuez, Spain, 2008, www.math.uni-bonn.de/people/huybrech/Transcent.pdf.
  • [23] D. Huybrechts, Lectures on K3 surfaces, preprint, www.math.uni-bonn.de/people/huybrech/K3Global.pdf (accessed 28 April 2014).
  • [24] D. Huybrechts, E. Macrì, and P. Stellari, Derived equivalences of K3 surfaces and orientation, Duke Math. J. 149 (2009), 461–507.
  • [25] D. Huybrechts and R. P. Thomas, Deformation-obstruction theory for complexes via Atiyah and Kodaira-Spencer classes, Math. Ann. 346 (2010), 545–569.
  • [26] Y. Kawamata, Unobstructed deformations: A remark on a paper of Z. Ran, “Deformations of manifolds with torsion or negative canonical bundle,” J. Algebraic Geom. 1 (1992), 183–190.
  • [27] A. Kuznetsov, “Derived categories of cubic fourfolds” in Cohomological and Geometric Approaches to Rationality Problems, Progr. Math. 282, Birkhäuser, Boston, 2010, 219–243.
  • [28] R. Laza, The moduli space of cubic fourfolds via the period map, Ann. of Math. (2) 172 (2010), 673–711.
  • [29] M. Lieblich, Moduli of complexes on a proper morphism, J. Algebraic Geom. 15 (2006), 175–206.
  • [30] E. Looijenga, The period map for cubic fourfolds, Invent. Math. 177 (2009), 213–233.
  • [31] E. Macrì and P. Stellari, Infinitesimal derived Torelli theorem for K3 surfaces, with appendix by S. Mehrotra, Int. Math. Res. Not. IMRN 2009, no. 17, 3190–3220.
  • [32] E. Macrì and P. Stellari, Fano varieties of cubic fourfolds containing a plane, Math. Ann. 354 (2012), 1147–1176.
  • [33] H. Matsumura and P. Monsky, On the automorphisms of hypersurfaces, J. Math. Kyoto Univ. 3 (1963/1964), 347–361.
  • [34] S. Mukai, “On the moduli space of bundles on $K3$ surfaces, I” in Vector Bundles on Algebraic Varieties (Bombay, 1984), Tata Inst. Fund. Res. Stud. Math. 11, Tata Inst. Fund. Res., Mumbai, 1987, 341–413.
  • [35] V. Nikulin, Integer symmetric bilinear forms and some of their geometric applications, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), 111–177, 238.
  • [36] Z. Ran, Deformations of manifolds with torsion or negative canonical bundle, J. Algebraic Geom. 1 (1992), 279–291.
  • [37] M. Rapoport, Complément à l’article de P. Deligne “La conjecture de Weil pour les surfaces K3,” Invent. Math. 15 (1972), 227–236.
  • [38] Y. Toda, Deformations and Fourier-Mukai transforms, J. Differential Geom. 81 (2009), 197–224.
  • [39] C. Voisin, Théorème de Torelli pour les cubiques de $\mathbb{P}^{5}$, Invent. Math. 86 (1986), 577–601.
  • [40] C. Voisin, Hodge Theory and Complex Algebraic Geometry, I, Cambridge Stud. Adv. Math. 76, Cambridge Univ. Press, Cambridge, 2002.
  • [41] C. Voisin, Some aspects of the Hodge conjecture, Jpn. J. Math. 2 (2007), 261–296.
  • [42] S. Zucker, The Hodge conjecture for cubic fourfolds, Compositio Math. 34 (1977), 199–209.